Alert archive / Nevada / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Reno, NV

September 2, 2022Lassen County, Modoc County, California; 6 counties in Nevada

NWS Reno, NV issued this red flag warning at Sep 2, 2022, 10:22 AM PDT for Lassen County, Modoc County, California; 6 counties in Nevada. It took effect at Sep 3, 2022, 8:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2022, 10:22 AM PDT (17:22 UTC)
In effect from
Sep 3, 2022, 8:00 AM PDT
Expired
Sep 3, 2022, 8:00 PM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 32 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS85 KREV 021722
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1022 AM PDT Fri Sep 2 2022

CAZ270-278-NVZ420-423-458-031500-
/O.NEW.KREV.FW.W.0003.220903T1500Z-220904T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
West Humboldt Basin in Pershing County-Northern Washoe County-
1022 AM PDT Fri Sep 2 2022

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF NORTHEAST CALIFORNIA,
NORTHWEST AND FAR WESTERN NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
8 AM to 8 PM PDT Saturday.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County, Fire 
  Weather Zone 420 Northern Sierra Front including Carson City, 
  Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 423 West Humboldt 
  Basin in Pershing County and Fire Weather Zone 458 Northern 
  Washoe County.

* Winds...Southwest 15-25 mph with gusts 30-40 mph. Stronger ridge
  top gusts 40-50 mph with a few gusts to 60 mph possible Saturday
  morning. 

* Humidity...After poor humidity recovery of only 15-30%
  especially for mid-slopes and ridge tops tonight, minimum 
  humidity between 7-12% expected in the afternoon.

* Duration...5 to 9 hours from mid-morning to late afternoon
  Saturday.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
2 follow-up statements
463 
WWUS85 KREV 031106
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
406 AM PDT Sat Sep 3 2022

CAZ270-278-NVZ420-423-458-040300-
/O.CON.KREV.FW.W.0003.220903T1500Z-220904T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
West Humboldt Basin in Pershing County-Northern Washoe County-
406 AM PDT Sat Sep 3 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS
OF NORTHEAST CALIFORNIA, NORTHWEST AND FAR WESTERN NEVADA...

* CHANGES...None.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County, Fire 
  Weather Zone 420 Northern Sierra Front including Carson City, 
  Douglas, Storey, Southern Washoe, Western Lyon, and Far 
  Southern Lassen Counties, Fire Weather Zone 423 West Humboldt 
  Basin in Pershing County and Fire Weather Zone 458 Northern 
  Washoe County.

* Winds...Southwest 15-25 mph with gusts 30-40 mph. Stronger ridge
  top gusts 40-50 mph with a few gusts to 60 mph possible.

* Humidity...After a night of poor humidity recovery, especially 
  for mid-slopes and ridge tops, minimum humidity between 6-12% 
  is expected in the afternoon.

* Duration...5 to 9 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
148 
WWUS85 KREV 040257
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
757 PM PDT Sat Sep 3 2022

CAZ270-278-NVZ420-423-458-040400-
/O.EXP.KREV.FW.W.0003.000000T0000Z-220904T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
West Humboldt Basin in Pershing County-Northern Washoe County-
757 PM PDT Sat Sep 3 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF NORTHEAST CALIFORNIA,
NORTHWEST AND FAR WESTERN NEVADA...

Winds of have decreased and the Red Flag Warning will be allowed
to expire.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 2, 3:04 AM PDT, 7 hours 18 minutes earlier.

Area forecast discussion, Sep 2, 3:04 AM PDT, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
304 AM PDT Fri Sep 2 2022

.SYNOPSIS...

Near record hot temperatures will continue through early next
week, peaking through the Labor Day Holiday Weekend. There is a
risk of daytime heat health impacts for much of the population
with this prolonged heat wave. Breezy winds will bring enhanced
fire weather concerns along with choppy lakes Saturday.

&&

.DISCUSSION...

* Upper ridge and heat will dominate through the Labor Day
  weekend. There is a shortwave trough that will briefly nudge the
  ridge east Saturday and bring an uptick in wind and brief period
  of enhanced fire weather concerns. With the return of southwest
  winds, and depending on fire activity on the Red Fire near
  Yosemite, smoke and haze are possible in Mono and far western
  Mineral Counties as well over the next couple of days.

* Temperatures through the Labor Day weekend and Tuesday will
  continue 85-90 degrees Sierra valleys and near the century mark
  for hotter lower valleys. With the trough Saturday, highs may be
  a degree or two cooler from Tahoe-Reno northward, but still 10
  degrees above normal for early September as afternoon southwest
  to west breezes pick up a bit earlier in the afternoon. Latest
  NBM guidance and local study suggest the high at Reno Saturday
  will "only" be 99 degrees. Temperatures then rebound to near
  record levels Sunday-Tuesday as the ridge builds back strongly
  behind the shortwave.

* Typical late day breezes return today as a shortwave trough
  approaches the west coast. Southwest winds will begin to
  increase aloft with westerly surface gradients returning.
  Several hours of southwest-west winds 10-20 mph with gusts
  around 25 mph will return to the Reno-Tahoe area northward late
  this afternoon into early evening. Winds aloft increase further
  and peak overnight into Saturday morning for these same areas as
  the trough passes. 700 MB winds near 30-35 kts will bring a
  period of gusty winds tonight and Saturday across the ridges
  (ridge wind gusts around Lake Tahoe could approach 60 mph while
  some of the lower ridge tops could exceed 40 mph). For lower
  elevations, timing is a bit out of sync for stronger winds, but
  there will likely be enough momentum for an early start to some
  enhanced southwest-west winds from Tahoe-Reno northward to the
  Oregon border Saturday afternoon and early evening with several
  hours of wind gusts 30-35 mph possible. This would bring a bit
  more chop to lakes in these areas along with some patchy blowing
  dust.

* Thunderstorms? The atmosphere remains capped and quite dry
  underneath the ridge. The one caveat would be Mono-Mineral
  Counties starting Sat-Sun as the ridge briefly shifts east. Most
  likely only a few buildups with the probability of thunder
  10-15%. A few simulations in the ECS/GEFS try to introduce a bit
  more moisture to these areas Mon-Tue with the blended guidance
  showing an uptick in thunderstorm probabilities each day.

* Mid to late next week...model guidance is still at odds based on
  latest cluster analysis. Seems there will be some kind of
  trough, probably another brush-by with the cooler air staying
  north of our region. This will certainly weaken the ridge and
  end our widespread triple digit heat, especially given the
  daylight hours are getting shorter more quickly. However, above
  normal temperatures are still strongly favored to persist. A few
  ECS/GEFS members stream moisture a bit farther northward with
  some of the guidance pushing a QPF signal up to I-80, possibly
  northwest NV ahead of the incoming trough midweek. Others are
  drier with some enhanced southwest winds and possible fire
  weather concerns. Confidence is much lower on wind and storm
  chances during this time frame.

Hohmann

&&

.AVIATION...

VFR with typical late afternoon/evening breezes today, gusts
15-25 kt. An uptick in winds Saturday in response to a passing
trough with gusts 20-30 kt at the main terminals, strongest from
KRNO-KTRK northward to the Oregon border. Ridge wind gusts for
the Tahoe Basin will approach 50+ kts while lower ridges around
the Reno-Carson City area and areas to the north will approach
tonight and Saturday. Some slantwise visibility concerns across
MMH will be possible due to haze wildfires in Yosemite. Hot
conditions with forecast highs near 100 degrees for lower valleys
may produce density altitude concerns for western NV terminals.

Hohmann

&&

.FIRE WEATHER...

* Near record heat to continue through the Labor Day weekend with
  dry air in place. Humidity recoveries will remain poor to
  moderate with the worst conditions in the mid to upper slopes.
  Afternoon humidity will drop to 6-14% and not recover much above
  30% for mid/upper slopes tonight and again Saturday night.

*  An approaching trough will bring an uptick in wind speeds
   tonight and Saturday, leading to enhanced fire weather
   concerns. Winds at ridge level will be elevated, peaking early
   Saturday morning. This means that upper slopes and ridges will
   continue to see gusty winds overnight into Saturday with gusts
   50+ mph across ridgelines. Down into valley locations, most
   wind gusts will peak out in the 25-35 mph range Saturday
   afternoon, strongest near and north of I-80.

*  Winds aloft are out of sync with the peak heating and mixing of
   the afternoon hours Saturday. This will mitigate the magnitude
   and longevity of potential critical fire weather conditions.
   Right now, we are anticipating 2-4 hours of critical fire
   weather conditions during the Noon to 8 PM time frame Saturday
   for fire weather zones 270-272-278-458-420. We will continue to
   headline the concerns this morning. If guidance later this
   morning shows any increase in wind speeds and duration,
   additional coordination with the GACCs and possible red flag
   headlines may be warranted.

Hohmann

&&

.CLIMATE...

Several record highs are projected to be set across our region
during the first week of September. Here are some "fun facts" for
100+ degree days in September from Reno's official climate
records...

* Prior to 2022, only 8 days in September have ever reached or
  exceeded 100 degrees, with 3 of those days occurring in 2017, 2
  days each in 1988 and 2020, and 1 day in 1950.

* The warmest September temperature of 102 degrees occurred in
  2020 on the 4th.

* The latest calendar year occurrence of 100+ degrees occurred in
  2020 on the 5th.

* On Thursday, KRNO airport reached 100 degrees, giving us 15 days
  of 100+ degrees in 2022. The forecast highs at KRNO through
  Tuesday the 6th are at or above 100 degrees with the possible
  exception of Saturday which is now only forecast to reach 99
  degrees. If we still somehow manage to pull off a 100 degree
  high temperature on Saturday in addition to the rest of the days
  through the 6th, that would tie the record of 20 days set in
  2018 for the 2nd most 100+ degree days in a year (with the
  record of 22 days set just last year).

MJD/Dawn/Hohmann

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...Heat Advisory from 11 AM Friday to 9 PM PDT Tuesday for NVZ001-
     003>005.

CA...Heat Advisory from 11 AM Friday to 9 PM PDT Tuesday for CAZ070-
     071.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:29 AM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe33 hr

Nearby

Red Flag Warnings in Nevada, 2022Red Flag Warnings in California, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.